Alert archive / Arizona / Flash Flood Warnings in 1996

Flash Flood Warning 56, NWS Las Vegas, NV

September 8, 1996Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Sep 8, 1996, 5:21 PM MST for Mohave County, Arizona. It was in force for 69 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 8, 1996, 5:21 PM MST (00:21 UTC)
Expired
Sep 8, 1996, 6:30 PM MST
In force
69 min
Issued by
NWS Las Vegas, NV
Area
Whole counties

County Mohave County, AZ

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 0.4 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 1996-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 14 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 1996-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
14 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
2468 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLAS 090022
FFWLAS
AZC015-090130-
 
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM AND FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
521 PM PDT (521 PM MST) SUN SEP 8 1996
 
THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A
SEVERE THUNDERSTORM AND FLASH FLOOD WARNING
EFFECTIVE UNTIL  630 PM PDT (630 PM MST)
FOR PEOPLE IN THE FOLLOWING LOCATIONS......
 
IN NORTHWEST ARIZONA
 
   ...CENTRAL MOHAVE COUNTY INCLUDING DOLAN SPRINGS
 
AT 515 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED
TO INDICATE A SEVERE THUNDERSTORM OVER DOLAN SPRINGS IN CENTRAL
MOHAVE COUNTY.  ANOTHER SEVERE THUNDERSTORM HAD FORMED JUST NORTH
OF HACKBERRY AND VALENTINE JUST NORTH OF ROUTE 66.  THE STORM OVER
DOLAN SPRINGS HAD MOVED VERY LITTLE THE LAST HOUR WITH VERY HEAVY
RAIN STILL FALLING.  FLASH FLOODING IS QUITE POSSIBLE WITH THIS
STORM AND RESIDENTS OF DOLAN SPRINGS TRAVELLING ALONG PIERCE FERRY
ROAD SHOULD AVOID CROSSED FLOODED ROADWAYS AND KEEP A CLOSE EYE
ON THE WEATHER.
 
BOTH OF THESE STORMS ARE CAPABLE OF PRODUCING FLASH FLOODING...
HAIL...STRONG DAMAGING WIND...DANGEROUS LIGHTNING AND REDUCED
VISIBILITIES IN BLOWING DUST AND SAND.  STAY TUNED TO THIS
STATION FOR FURTHER UPDATES FROM THE NATIONAL WEATHER SERVICE.
THIS WARNING EXTENDS THE PREVIOUS WARNING THAT WAS IN EFFECT.
 
SKRBAC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Sep 8, 2:50 PM MST, 2 hours 31 minutes earlier.

Area forecast discussion, Sep 8, 2:50 PM MST, 2 hours 31 minutes before
MOJAVE DESERT/SOUTHERN GREAT BASIN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
245 PM PDT SUN SEP 8 1996

LIKE YDA AFTN WDLY SCT TRWS FIRING GENERALLY S AND E OF A LINE FROM
DAG TO P38.  KESX RADAR SHOWED MOST OF THE ACTIVITY CONFINED TO HIR
ELEVATIONS.  ON THE WATER VAPOR LOOP THIS AFTN...UNABLE TO LOCATE
VORT MAX THAT WAS PROGGED TO DVLP ACRS SRN CALIFORNIA/WRN ARIZONA.
THEREFORE WITH A LACK OF A SYNOPTIC SCALE LIFTING MECHANISM...
ACTIVITY SHOULD DECREASE AFTER SUNSET.  12Z MDLS INDICATED UPR TROF
APCHG W CST TUE. THIS MAY HELP TO PUSH LOW LVL THETA E RDG S AND E
INTO ERN ARIZONA THRU TIME AS SHOWN BY SOME MDLS BUT DO LITTLE TO
SCOUR OUT THE MID LVL MSTR ALREADY IN PLACE.  THRU TUE...EXPECT
LITTLE CHANGE TO THE DVLPMT OF AFTN/EVE CONVECTION THAT HAS TAKEN
PLACE THE LAST FEW DAYS.  ACTIVITY ONCE AGAIN LIKELY TO DVLP ACRS THE
HIR TRRN. THRU THE EXTND PD... STRENGTHENING SW FLO AHEAD OF UPR TROF
LIKELY TO INTRO^DUCE DRIER AIR INTO FSCT RGN THU AND FRI.
LAS ----.  MATUSIEWICZ

In the hours before

Special weather statement, Sep 8, 3:01 PM MST, 2 hours 20 minutes before
NVZ009-AZZ003-CAZ019-090005-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
301 PM PDT (301 PM MST) SUN SEP 8 1996

...STRONG THUNDERSTORMS IN FAR WESTERN SAN BERNADINO COUNTY IN
CALIFORNIA AND FAR SOUTHWEST CLARK COUNTY IN NEVADA...

AT 2:55 PDT LAS VEGAS DOPPLER RADAR INDICATED THUNDERSTORMS ALONG
THE SPRING MOUNTAINDS AND OVER THE CLARK MOUNTAIN IN CALIFORNIA JUST
WEST OF STATELINE.  THE AREA OF THUNDERSTORMS OVER THE CLARK
MOUNTAINS WERE THE STRONGEST AND COULD PRODUCE HEAVY DOWNPOURS AND
WIND GUSTS TO 50 MPH.  MOVEMENT OF THESE STORMS HAS BEEN TO THE NORTH
AT 5 TO 10 MPH.

REMEMBER...LIGHTNING MAY STRIKE SOME MILES AWAY FROM THE PARENT
CLOUD.  PRECAUTIONS SHOULD BE TzAKEN EVEN THOUGH THE THUNDERSTORM IS
NOT DIRECTLY OVERHEAD.

IF YOU ARE DRIVING...PROCEED WITH CAUTION. YOU MAY EXPERIENCE
RAPID CHANGES IN VISIBILITY IN SHORT DISTANCES RESULTING IN
POTENTIALLY HAZARDOUS DRIVING CONDITIONS.
Special weather statement, Sep 8, 3:03 PM MST, 2 hours 18 minutes before
NVZ009-CAZ019-090005-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
301 PM PDT (301 PM MST) SUN SEP 8 1996

...STRONG THUNDERSTORMS IN FAR WESTERN SAN BERNADINO COUNTY IN
CALIFORNIA AND FAR SOUTHWEST CLARK COUNTY IN NEVADA...

AT 2:55 PDT LAS VEGAS DOPPLER RADAR INDICATED THUNDERSTORMS ALONG
THE SPRING MOUNTAINDS AND OVER THE CLARK MOUNTAIN IN CALIFORNIA JUST
WEST OF STATELINE.  THE AREA OF THUNDERSTORMS OVER THE CLARK
MOUNTAINS WERE THE STRONGEST AND COULD PRODUCE HEAVY DOWNPOURS AND
WIND GUSTS TO 50 MPH.  MOVEMENT OF THESE STORMS HAS BEEN TO THE NORTH
AT 5 TO 10 MPH.

REMEMBER...LIGHTNING MAY STRIKE SOME MILES AWAY FROM THE PARENT
CLOUD.  PRECAUTIONS SHOULD BE TAKEN EVEN THOUGH THE THUNDERSTORM IS
NOT DIRECTLY OVERHEAD.

IF YOU ARE DRIVING...PROCEED WITH CAUTION. YOU MAY EXPERIENCE
RAPID CHANGES IN VISIBILITY IN SHORT DISTANCES RESULTING IN
POTENTIALLY HAZARDOUS DRIVING CONDITIONS.
Special weather statement, Sep 8, 4:44 PM MST, 37 minutes before
NVZ007>009-090145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
444 PM PDT SUN SEP 8 1996

...STRONG THUNDERSTORMS MOVING ACROSS NORTHERN LINCOLN AND
NORTHEAST NYE COUNTIES...

AT 440 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR AND
SATELLITE PICTURES SHOWED SEVERAL STRONG THUNDERSTORMS ACROSS
PORTIONS OF NORTHWEST LINCOLN COUNTY AND ADJACENT NORTHEAST
NYE COUNTY.  MOST OF THE STORMS WERE IN A TRIANGLE BOUNDED
BY HIGHWAYS 6...375 AND 318.

IN CLARK COUNTY...A COUPLE STRONGER THUNDERSTORMS CONTINUED
OVER THE MCCULLOUGH RANGE IN THE EXTREME SOUTH.  ALL OF THE
STORMS IN SOUTHERN NEVADA WERE GENERALLY MOVING NORTH TO
NORTHEAST AT 10 TO 15 MPH.  THESE STORMS ARE ALL CAPA^BLE OF
PRODUCING BRIEF HEAVY RAIN...STRONG GUSTY WINDS...DANGEROUS
LIGHTNING AND REDUCED VISIBILITIES IN BLOWING DUST AND SAND.
TRAVELLERS SHOULD STAY TUNED TO THIS STATION FOR FURTHER
UPDATES ON THE WEATHER THROUGH THE EVENING.

SKRBAC

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 5:21 PM MSTSevere Thunderstorm WarningVEFMohave69 min
Sep 9, 3:34 PM MSTFlash Flood WarningVEFMohave56 min

Nearby

Flash Flood Warnings in Arizona, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.